Minnesota, 2016

Hail and Damaging Wind in Minnesota, July 5, 2016

July 5, 2016 · NWS FGF · 2 events in 2 counties and zones

A thunderstorm near Herman, Minnesota, dropped some large hail. Another storm intensified right over the Bemidji area, bringing a shot of strong winds through town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm near Herman, Minnesota, dropped some large hail. Another storm intensified right over the Bemidji area, bringing a shot of strong winds through town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 11:44 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 11:44 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1244 PM CDT TUE JUL 5 2016

.UPDATE...
Issued at 1237 PM CDT Tue Jul 5 2016

No sig updates to the existing fcst package are planned for this
early afternoon.

UPDATE Issued at 957 AM CDT Tue Jul 5 2016

Convection moving across northcentral and northeast ND appears to
be maintaining its push into far northwest MN. Have bumped up pops
just a tad to reflect that persistence. Not expecting strong
tstms or heavy rain with this as it is moving into a bit more
stable area. The area south of the cloud mass into southeastern
ND will gain a bit in forcing due to the building temp
discontinuity.

UPDATE Issued at 641 AM CDT Tue Jul 5 2016

Increased pops over the NW FA based on current radar trends and
higher confidence in pcpn potential. Trimmed back on pops across
the south as most convection south of the border. No other
significant changes.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Tue Jul 5 2016

Main challenges will be severe potential over the far SE today
then later period rain chances and temperatures. Global models ok
with general features through the period. In the short term
however High resolution model guidance spread on rain coverage
across the fa today.

Region will remain in relatively zonal to SW mid level flow into
midweek. Today appears to have two areas for potential pcpn. A
wave in NE MT will propagate ENE today. Associated shra/tsra in NW
ND is expected to reach portions of the DVL Basin into the
northern valley region today. These should not have much of an
impact. Another impulse currently over western SD interacting with
an elevated boundary across far southern ND to produce some spotty
shra/tsra across the far south. These should continue to propagate
east through the early morning. Of most importance will be the
potential for deep convection vcnty surface low pressure over NE
SD and along SW-NE oriented boundary from INL to the low. Low
level forcing along these features will be aided by entrance
region of upper jet to support deep convection. The favored threat
area looks to clip our far SE FA from SPC day 1 outlook and seems
reasonable based on expected low/boundary positions. Cooler column
and cloud cover will hold temperatures down to at or blo average
temperatures.

Storms over the SE should propagate east of the FA early this
evening so severe threat looks to be relatively short. Otherwise
with waves exiting the FA and weak high pressure building in will
see dry conditions spreading from west to east.

.LONG TERM...(Wednesday through Monday)
Issued at 315 AM CDT Tue Jul 5 2016

Overall Much of the day Wednesday should be dry with temperatures
close to seasonal averages.

A strong wave will propagate east bringing rain chances back in
the picture early as Wednesday night but primarily Thursday. This
wave has the potential to bring more widespread rain to the region
and have increased pops as a result. Pcpn/clouds will hold daytime
highs down on the cool side of average.

Friday-Monday...Upper ridging to begin the period will shift east by
the latter half of the weekend with a strong upper low approaching
from the pacific northwest. Details still uncertain...but convective
chances certainly increase by late Saturday into Sunday and Monday.
The potential exists for a couple strong thunderstorm events given
the expected instability and shear combination.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1237 PM CDT Tue Jul 5 2016

Generally VFR conditions across the FA... with scattered showers
and isolated thunderstorms moving eastward from the Devils Lake
Basin eastward across northeast ND into far northwest MN through
the afternoon. Scattered showers and isolated thunder persistinto
portions of northwest and westcentral MN into early evening...but
should be out of the FA aft 04z. Late overnight into Wednesday
morning expect fair skies and light northwest flow across the
area.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...Voelker
LONG TERM...TG/Voelker
AVIATION...Gust
Hazardous weather outlook, Jul 5, 5:53 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT TUE JUL 5 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT TUE JUL 5 2016

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE FAR SOUTHEAST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER
FAR SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE
FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH OF A LINE FROM
WAHPETON TO PARK RAPIDS. STORM INITIATION IS EXPECTED AT 3PM OR
AFTER AND STORMS SHOULD EXIT THE REGION BY 7PM CDT. THE PRIMARY
HAZARD WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Aberdeen radar (KABR), 175 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
July 5, 12:50 PM CST to 12:52 PM CST
Where
Grant County, 4 mi SW of Herman
Measured
1 in hail
Reported by
Public
Coordinates
45.760, -96.210

Dime to quarter sized hail fell across far southern Logan Township.

Thunderstorm Wind, Beltrami

When
July 5, 3:38 PM CST
Where
Beltrami County, 0.93 mi E of Bemidji
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.480, -94.880

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636661, 634469.